Alert archive / New York / Special Weather Statements in 2024

Special Weather Statement, NWS Buffalo, NY

March 20, 20248 counties in New York

NWS Buffalo, NY issued this special weather statement at Mar 20, 2024, 10:21 AM EDT for 8 counties in New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2024, 10:21 AM EDT (14:21 UTC)
Expired
Mar 20, 2024, 11:15 AM EDT
In force
54 min
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Ontario County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 69 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS81 KBUF 201421
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1021 AM EDT Wed Mar 20 2024
 
NYZ002>005-010>014-019>021-085-201515-
Chautauqua NY-Allegany NY-Southern Erie NY-Orleans NY-Wayne NY-
Monroe NY-Cattaraugus NY-Ontario NY-Livingston NY-Wyoming NY-
Genesee NY-Northern Cayuga NY-Northern Erie NY-
1021 AM EDT Wed Mar 20 2024

...A BAND OF MODERATE TO HEAVY SNOW WILL PUSH EAST ACROSS WESTERN 
NEW YORK THIS MORNING...

HAZARDS...A band of heavy snow which can rapidly reduce visibility to
less than a quarter of a mile.

LOCATION AND MOVEMENT...At 1018 AM EDT, a band of heavy snow was
along a line extending from near Victor to near Jamestown West and
moving east at 40 MPH.

LOCATIONS IMPACTED INCLUDE...
Buffalo, Rochester, Cheektowaga, Irondequoit, West Seneca, Jamestown,
Clarence, Chili, Lackawanna, Batavia, Depew, Olean, Geneva, Dunkirk,
Fredonia, Canandaigua, Lancaster, Hamburg, Geneseo, and East
Rochester.

This includes the following highways...
 Interstate 390 between exits 4 and 12.
 Interstate 90 between exits 40 and 48A, near exit 52A, and between
exits 54 and 60.
 Interstate 86 between exits 4 and 33.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4200 7976 4228 7973 4231 7977 4259 7919
      4270 7910 4320 7820 4314 7648 4313 7648
      4303 7650 4301 7696 4276 7698 4276 7731
      4258 7737 4258 7766 4253 7766 4253 7772
      4200 7775
TIME...MOT...LOC 1418Z 269DEG 33KT 4300 7747 4202 7929 
$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 20, 6:46 AM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 20, 6:46 AM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
646 AM EDT Wed Mar 20 2024

.SYNOPSIS...
A pair of cold fronts will plow through our region by this evening.
This will result in increasingly widespread snow showers with the
actual frontal passages being marked by squally bouts of moderately
heavy snow and significantly reduced visibilities. The colder air in
the wake of the fronts will then support some lake snow showers over
the western counties tonight into early Thursday. It will remain
cold with below normal temperatures Friday through the weekend.
Welcome to Spring!

&&

.NEAR TERM /THROUGH THURSDAY/...
An anomalously deep longwave trough centered over eastern Canada and
the Great Lakes region today will gradually push east across New
England tonight and Thursday. In the process...we can be GUARANTEED
that cold wintry conditions will REMAIN in place for at LEAST the
first two full days of Spring. As for the specifics...

A pair of cold fronts will plow across our region during this
period...one this morning and the second late this afternoon/early
evening. These fronts will prompt a dramatic uptick in the coverage
and intensity of snow showers throughout the forecast area...
especially over the western counties. While a pair of 30-35kt low
level jets will accompany the passage of the fronts...it will be the
second front that may require a little more 'attention'. Deepening
cold air in the wake of the first front will encourage lapse rates
to steepen to 8-10 deg c/km below H70...enough to support robust
convection along and/or immediately ahead of the second front. This
could result in a squall line of moderately heavy snow showers that
could be accompanied by some thunder. Such a feature would also lend
to a 15 minute period of significantly reduced visibilities and near
white out conditions and possibly a quick icing up of impacted
roadways. The highest probability for this would come late this
afternoon during the late day/evening rush hour over the IAG
Frontier and portions of the Genesee valley.

Otherwise...today will be cold with winds picking up to the point
where gusts of 35-40 mph will be common. Daytime snow accumulations
will generally range from one to three inches...although slightly
higher amounts will be possible in lake enhanced areas southeast of
Lake Erie and also in the vcnty of the Tug Hill.

Tonight...the truly colder in the wake of the second front will
pour across the region. This will establish multiple bands of
nuisance lake effect southeast of Lake Erie...while a band of
moderately heavy lake snow with an upstream connection to Lake Huron
will stream across Lake Ontario to Monroe...Wayne and Ontario
counties. Some weaker lake snow showers will be found across much of
the remainder of the region...particularly over the western counties
early on. Snowfall tonight will range from a fresh coating in most
areas to as much as 3 inches in the outlined Lake Huron-Ontario
band. The lake snow showers will be accompanied by wind gusts of 25
to 30 mph. meanwhile...the mercury will fall into the teens to lower
20s with single digit wind chill values.

Thursday will be downright cold...as the core of the coldest air
(H85 -16 to -18c) within the departing trough will make its way
across Srn Ontario and our forecast area. Max temps will NOT make it
back to the freezing mark as many areas will remain in the 20s. This
will make it feel more like January throughout the region. While the
very cold airmass will support some light snow showers...any
organized lake snow showers will weaken to flurries as an already
low cap in the vcnty of 5kft will continued to lower within an ever
drying environment.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Aside from a few leftover flurries southeast of the Lakes Thursday
evening, surface high pressure will bring mainly dry conditions
Thursday night as it slides directly overhead. This feature will
also provide good radiational cooling conditions as surface winds
drop off along with clearing skies, especially away from any
lingering lake clouds. This will set us up for a cold night with
teens for lows area wide, with single digits Tug Hill/western Dacks.
This will also be a night where those traditional cold spots may
tank, especially where there is fresh snow cover.

High pressure quickly moves east into New England Friday morning as
northern stream system quickly approaches from the west. The big
question with this late week system has been whether or not it would
be able phase with energy associated with the southern branch of the
jet. GFS has been the most aggressive with trying to phase the two
branches, while the CMC/ECMWF to a lesser degree. Even though these
two systems will most likely not truly phase with one another, they
will act in tandem to a certain degree with a high likelihood of
generating a large area of precipitation stretching from the Great
Lakes/Northeast all the way to south Florida. The bulk of the precip
associated with the northern portion of this system will press
across western and northcentral NY later Friday and Friday night.
This will be a fairly quick hitter, however will produce decent QPF
on the order of 0.25"-0.50" across the region. The most difficult
part of this forecast will be p-type as the surface low is forecast
to track right over or near our area. Cold Canadian high pressure
will reside to the north while warmer air tries to make inroads from
the south ahead of the low. This will set up a fairly tight
temperature gradient across the area. Model guidance has been fairly
consistent keeping the track of the low just south of Lake Ontario.
This would keep the airmass to the north of the track cold enough to
support an all snow p-type, while at least some rain would likely
mix in south of Lake Ontario, with better chances for more rain as
you head south toward the NY/PA line. With all this in mind, have
moderate snowfall amounts possible on the cold side of the system
for the Niagara Frontier and especially east of Lake Ontario with a
few to several inches possible by Saturday morning, and tapering
down rapidly from north to south of these areas with the potential
mix or plain rain. Bottom line, the track of this system is critical
and any shifts in the track will change where the rain/snow line
sets up and thus ultimately who receives a moderate wet snowfall or
more in the way of a mix or plain rain. As you would imagine this
scenario will bring a sizable north to south range in temperatures
with highs Friday ranging from the mid to upper 20s across the North
Country to near 40 toward the NY/PA line. These temperatures will
remain fairly steady through much of Friday night or even rise a
couple degrees right ahead of the surface low where WAA will be
maximized, before dropping late Friday night across the west with
rain changing to snow across most areas by Saturday morning with a
light accumulation possible after the changeover.

Synoptic snow will quickly taper off from west to east Saturday
morning with additional nuisance snowfall amounts. Airmass will grow
cold enough behind this system for a lake response, however
equilibrium heights will be low with drier and subsidence quickly
building in across the area, unfavorable cross-lake wind flow and
bulk of moisture remaining below the DGZ. With this in mind, may be
a few lingering scattered snow showers into the afternoon.
Otherwise, strong Canadian high pressure will build across the area
Saturday night providing yet another chilly night with lows ranging
from the mid teens to the low 20s.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Strong high pressure will bring a dry finish to the weekend, however
airmass will not modify much on Sunday, so can expect daytime highs
to remain below average with temps toping out mainly in the 30s
across the area.

Surface ridge axis will shift slowly east into New England with a
nice day-to-day warm-up for the first part of the new work week as a
low level southerly flow develops on the back side of the high and
ridging amplifies over the region aloft. This will boost temps back
near average for Monday, with above normal temperatures by Tuesday.
With regard to precipitation, operational guidance keeps us
completely dry right through Tuesday as strong ridging surface and
aloft keeps a coastal system to our east and a system moving NNE
through the country's mid section at bay. That said, ensembles try
to bring eastern edge of system to the west in across the area
toward the tail end of the period as ridge starts to slowly slide
east, thus will go with slight to low chance PoPs Monday night and
Tuesday.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Conditions will quickly deteriorate today...as the first of two
cold fronts will promote increasingly widespread snow showers
that will highlight IFR to MVFR flight rules...again mainly from
significantly reduced vsbys at times. The second front will
move into the area after lunchtime and will keep MVFR to IFR
conditions in place. It is not out of the question that a
thunderstorm or two could also accompany the second front.

Along with the lowering CIGS and VSBYs today...sfc wind gusts will
increase to 35 knots for the midday and afternoon.

Tonight...the widespread snow showers will taper off to flurries in
the wake of the second cold front. This will allow most areas to
return to VFR flight rules...however MVFR weather will still be
possible at KROC from lake snows.

Outlook...

Thursday...MVFR/VFR with a chance of snow showers and associated
brief/local IFR.
Friday...Mainly VFR with increasing chances for snow showers.
Friday night through Saturday...MVFR with chances for snow showers.
Sunday...mainly VFR.

&&

.MARINE...
Winds will freshen to gale force intensity today on Lake Ontario...
while NEAR gale force winds will be found on Lake Erie. These winds
will be accompanied by moderately heavy snow showers at times.

In the wake of pair of cold fronts...winds late tonight will
gradually subside throughout the region. This will allow the new
gale warning on all of Lake Ontario to expire at 06z with high end
small craft advisories taking its place.

As sfc based ridging moves across the Lower Great Lakes later
Thursday and Thursday night...winds and waves will continue to
gradually subside. Looking further head to Friday...gentle to
moderate easterlies can be expected.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning until 8 PM EDT this evening for NYZ006-
     008.
     Winter Weather Advisory until 8 PM EDT this evening for NYZ007.
MARINE...Small Craft Advisory from 11 AM this morning to 11 PM EDT this
         evening for LEZ020.
         Small Craft Advisory until 11 AM EDT Thursday for LEZ040-
         041.
         Small Craft Advisory until 2 PM EDT Thursday for
         LOZ030.
         Small Craft Advisory until 2 PM EDT this afternoon for
         LOZ042>045.
         Gale Warning from 2 PM this afternoon to 2 AM EDT Thursday
         for LOZ042>045-062>065.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JM
LONG TERM...JM
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Mar 20, 5:22 AM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
522 AM EDT Wed Mar 20 2024

NYZ001>005-010-011-013-014-021-210930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Livingston-Ontario-Allegany-
522 AM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Snow showers that will accumulate 1 to 3 inches through tonight will
be accompanied by wind gusts of 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-210930-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
522 AM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

SNow showers that will accumulate 2 to 5 inches today and tonight
will be accompanied by wind gusts of 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-008-210930-
Oswego-Lewis-
522 AM EDT Wed Mar 20 2024

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-210930-
Jefferson-
522 AM EDT Wed Mar 20 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-210930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
522 AM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-210930-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
522 AM EDT Wed Mar 20 2024

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-210930-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
522 AM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Mar 20, 4:40 AM EDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Buffalo NY
440 AM EDT Wed Mar 20 2024

NYZ001>004-010-011-013-014-201630-
Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Livingston-
Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Buffalo, Batavia, Geneseo, and Canandaigua
440 AM EDT Wed Mar 20 2024

...Heavy Snow Squalls Possible later Today...

The first of two cold fronts will generate accumulating snow
showers this morning...but the passing of a second cold front
between 4 PM this afternoon and 7 PM early this evening could
produce a line of moderately heavy snow squalls that...with winds
of 30 to 40 mph...could produce a short period of near white out
conditions. This would have the potential to significantly impact
this evenings rush hour.

Motorists today and early evening should be wary of quickly
changing weather conditions...including dramatic reductions in
visibility and possibly roadways that could experience a quick
glazing of ice.

RSH
Local storm report, Mar 20, 8:38 AM EDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
838 AM EDT Wed Mar 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             4 NW Copenhagen         43.93N 75.72W
03/20/2024  M5.2 inch        Jefferson          NY   Trained Spotter

            5.2 inches of new snow in the last 24 hours.
            10.4 inches of new snow since Monday.

0700 AM     Snow             Orwell                  43.58N 76.00W
03/20/2024  M8.5 inch        Oswego             NY   Public

            2.1 inches of new snow overnight. 8.5 inches
            of snow since Monday.

0700 AM     Snow             2 WNW Cattaraugus       42.34N 78.91W
03/20/2024  M4.7 inch        Cattaraugus        NY   CO-OP Observer

            CO-OP Observer station CTGN6 Cattaraugus 3W.

0700 AM     Snow             Derby                   42.69N 78.97W
03/20/2024  M4.1 inch        Erie               NY   Public

            4.1 inches of new snow in Derby since 3 PM
            yesterday.

0700 AM     Snow             5 NW Gainesville        42.69N 78.22W
03/20/2024  M4.1 inch        Wyoming            NY   CO-OP Observer

            CO-OP Observer station WRSN6 Warsaw 6SW.

0645 AM     Snow             5 SE Black River        43.96N 75.74W
03/20/2024  M3.5 inch        Jefferson          NY   Trained Spotter

            3.5 inches of new snow overnight.

0630 AM     Snow             1 WSW Snyder            42.96N 78.79W
03/20/2024  M4.1 inch        Erie               NY   Cocorahs

            Cocorahs station NY-ER-203 Snyder 0.6 SW.

0600 AM     Snow             1 NW Constableville     43.58N 75.45W
03/20/2024  M5.5 inch        Lewis              NY   Cocorahs

            Cocorahs station NY-LW-3 Constableville 1.2
            NW.

&&
Local storm report, Mar 20, 8:42 AM EDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
842 AM EDT Wed Mar 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             2 SE Glenwood           42.60N 78.64W
03/20/2024  M6.5 inch        Erie               NY   Cocorahs

            Cocorahs station NY-ER-63 Glenwood 1.5 SE.

0700 AM     Snow             1 WNW Colden            42.65N 78.70W
03/20/2024  M4.8 inch        Erie               NY   Cocorahs

            Cocorahs station NY-ER-166 Boston 2.5 NE.

0700 AM     Snow             2 NW South Wales        42.73N 78.61W
03/20/2024  M3.5 inch        Erie               NY   Cocorahs

            Cocorahs station NY-ER-158 East Aurora 2.7
            SSE.

0700 AM     Snow             2 SW Mexico             43.44N 76.27W
03/20/2024  M8.3 inch        Oswego             NY   CO-OP Observer

            CO-OP Observer station MXON6 Mexico 2SW.

&&
Local storm report, Mar 20, 9:20 AM EDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Buffalo NY
920 AM EDT Wed Mar 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Snow             3 SW North Osceola      43.54N 75.74W
03/20/2024  M5.8 inch        Lewis              NY   Trained Spotter

            5.8 inches of new snow last 24 hours. Storm
            total snowfall is 13.8 inches.

&&

PP
Special weather statement, Mar 20, 10:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1021 AM EDT Wed Mar 20 2024

NYZ002>005-010>014-019>021-085-201515-
Chautauqua NY-Allegany NY-Southern Erie NY-Orleans NY-Wayne NY-
Monroe NY-Cattaraugus NY-Ontario NY-Livingston NY-Wyoming NY-
Genesee NY-Northern Cayuga NY-Northern Erie NY-
1021 AM EDT Wed Mar 20 2024

...A BAND OF MODERATE TO HEAVY SNOW WILL PUSH EAST ACROSS WESTERN
NEW YORK THIS MORNING...

HAZARDS...A band of heavy snow which can rapidly reduce visibility to
less than a quarter of a mile.

LOCATION AND MOVEMENT...At 1018 AM EDT, a band of heavy snow was
along a line extending from near Victor to near Jamestown West and
moving east at 40 MPH.

LOCATIONS IMPACTED INCLUDE...
Buffalo, Rochester, Cheektowaga, Irondequoit, West Seneca, Jamestown,
Clarence, Chili, Lackawanna, Batavia, Depew, Olean, Geneva, Dunkirk,
Fredonia, Canandaigua, Lancaster, Hamburg, Geneseo, and East
Rochester.

This includes the following highways...
 Interstate 390 between exits 4 and 12.
 Interstate 90 between exits 40 and 48A, near exit 52A, and between
exits 54 and 60.
 Interstate 86 between exits 4 and 33.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4200 7976 4228 7973 4231 7977 4259 7919
      4270 7910 4320 7820 4314 7648 4313 7648
      4303 7650 4301 7696 4276 7698 4276 7731
      4258 7737 4258 7766 4253 7766 4253 7772
      4200 7775
TIME...MOT...LOC 1418Z 269DEG 33KT 4300 7747 4202 7929

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 10:15 PM EDTSmall Craft AdvisoryBUF55 hr
Mar 20, 3:53 AM EDTGale WarningBUF22 hr
Mar 20, 5:44 PM EDTSpecial Weather StatementBUFMonroe, Orleans, Wayne61 min
Mar 20, 6:13 PM EDTSnow Squall WarningBUFGenesee, Livingston, Monroe, Ontario, Orleans, Wayne47 min
Mar 20, 6:35 PM EDTWinter Weather AdvisoryBUFMonroe, Wayne15 hr

Nearby

Special Weather Statements in New York, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.